Oklahoma, 2024

Damaging Wind in Oklahoma, December 17, 2024

December 17, 2024 · NWS TSA · 1 event in 1 county or zone

A line of strong to severe thunderstorms developed across eastern Oklahoma during the evening of the 17th, ahead of an approaching cold front. The strongest storms produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of strong to severe thunderstorms developed across eastern Oklahoma during the evening of the 17th, ahead of an approaching cold front. The strongest storms produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 17, 9:26 PM CST, 1 hour 21 minutes earlier. Its key messages:

  • Updated at 204 PM CST Tue Dec 17 2024
  • Widespread showers and thunderstorms along cold front late this evening south of I-40. A few strong to severe storms possible.
  • Strong gusty north winds behind cold front late tonight into Wednesday.
  • Stronger cold front late week will bring much cooler weather for Friday and into the weekend.
Area forecast discussion, Dec 17, 9:26 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
926 PM CST Tue Dec 17 2024

...New SHORT TERM...

.KEY MESSAGES...
Updated at 204 PM CST Tue Dec 17 2024

 - Widespread showers and thunderstorms along cold front late this
   evening south of I-40. A few strong to severe storms possible.

 - Strong gusty north winds behind cold front late tonight into
   Wednesday.

 - Stronger cold front late week will bring much cooler weather
   for Friday and into the weekend.

&&

.SHORT TERM...
(The rest of tonight)
Issued at 918 PM CST Tue Dec 17 2024

Large scale lift is steadily increasing across the forecast area
with a recent notable increase in showers from east central OK
through NW AR. This corridor currently resides along the northern
periphery of the stronger elevated instability, however with time
the stronger forcing will more overlap the instability reservoir
and an uptick in both coverage and intensity is expected within
the precip axis. Additionally, with time the advancing cold front
will also interact with the deep moisture and further aid in the
coverage of showers and storms. Guidance has remained consistent
with this scenario with the latest 00z CAMS trending more robust
with overall coverage and potential for a few severe storms. This
seems reasonable as effective shear will be sufficient for
transient supercells. The steadily increasing storm coverage and
cellular interaction may limit the duration of any stronger storms
which should keep any severe weather coverage to isolated events.
Additionally, rainfall amounts have been increased overnight in
anticipated of the higher coverage of more intense rainfall rates.
Gusty post frontal winds still appear likely later tonight into
the day Wednesday.

&&

.LONG TERM...
(Tomorrow through Tuesday)
Issued at 204 PM CST Tue Dec 17 2024

Windy and cooler conditions expected for much of Wednesday, though
wind should begin to subside during the afternoon as surface high
pressure builds in. Light winds and clear skies could result in
valley fog development Wednesday night.

Beyond that, quiet weather expected for a few days at least, with
a stronger push of cold air arriving Thursday night. Coldest day
of the forecast period will be Friday when highs will be in the
upper 30s and 40s, but at least the winds don't appear overly
strong. Temps bottom out Saturday morning with 20s in most
places, along with some upper teens in the usual colder spots.
Temps moderate into next week back to above normal through
Christmas. Another system may bring some threat of rain back into
the forecast by Tuesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 545 PM CST Tue Dec 17 2024

MVFR cigs persist this evening across NW AR sites while ceilings
have returned to VFR across E OK TAF sites. MVFR to IFR
conditions are expected across NW AR sites & perhaps MLC into the
overnight hours ahead of an approaching cold front. The front
will move through the region between 05-10z bringing strong north-
northwest winds behind it through tomorrow morning. Gusts between
20-30 kts are expected, though occasional gusts in excess of 35
kts cannot be ruled out.

Additionally, showers and thunderstorms are expected to increase
along and ahead of the front after 03z... potentially impacting
MLC and FSM through 08z. Reduced vsbys, small hail, and gusty &
erratic winds may occur with storms tonight. FYV/XNA/ROG may also
experience showers during this time, but impacts to aviation
should be lesser here. Cigs should tend to improve behind the
front everywhere except for NW AR sites. While there may be
periodic breaks in the low clouds here, expect MVFR conditions to
more or less persist through tomorrow morning. VFR conditions are
forecast areawide by the afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   38  50  30  55 /  10   0   0   0
FSM   47  55  33  56 /  80   0   0   0
MLC   41  51  30  57 /  70   0   0   0
BVO   33  48  26  55 /   0   0   0   0
FYV   40  52  28  54 /  50   0   0   0
BYV   42  50  31  54 /  40   0   0   0
MKO   41  50  29  55 /  30   0   0   0
MIO   38  47  29  53 /  10   0   0   0
F10   38  50  28  57 /  20   0   0   0
HHW   46  53  34  55 /  80  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....14
AVIATION...43
Hazardous weather outlook, Dec 17, 5:03 PM CST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 PM CST Tue Dec 17 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 PM CST Tue Dec 17 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...After 9 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After midnight.

DISCUSSION...
Scattered to numerous thunderstorms are expected to develop
this evening across southeast Oklahoma and spread east and
south through the early morning hours. A few storms may
become strong to severe with large hail the primary concern.
Additionally, winds will increase across northeast Oklahoma
overnight as a cold front passes. Winds may briefly gust
30 to 40 mph behind the front.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY through MONDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty northerly winds will continue on Wednesday as colder air
spreads across the region. Dry weather is forecast to continue
through the upcoming weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Dec 17, 10:27 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1027 PM CST Tue Dec 17 2024

OKZ073-180500-
Pittsburg OK-
1027 PM CST Tue Dec 17 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PITTSBURG COUNTY THROUGH
1100 PM CST...

At 1027 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles east of Scipio to 4 miles northeast of
Ashland. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Mcalester...                      Krebs...
Savanna...                        Alderson...
Mcalester Regional Airport...     Haywood...
Blocker...                        Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 9587 3515 9544 3482 9570 3478 9609
      3481 9609
TIME...MOT...LOC 0427Z 250DEG 30KT 3503 9583 3483 9602

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Western Arkansas radar (KSRX), 137 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsburg

When
December 17, 10:47 PM CST
Where
Pittsburg County, 0.4 mi NNW of (Mlc)mc Alester Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.885, -95.783

The ASOS at the McAlester Regional Airport measured 59 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221868.